University of South Alabama College of Medicine Mobile, AL, United States
Cesar Moreno, MD1, Hajira Malik, MD2, Chad Spencer, MD2, Pallavi Patil, MD2, Rajab Idriss, MD3 1University of South Alabama College of Medicine, Mobile, AL; 2University of South Alabama Health Systems, Mobile, AL; 3University of South Alabama, Mobile, AL
Introduction: 6-Mercaptopurine (6-MP) is a drug that has been used for treatment of inflammatory bowel disease (IBD) as well as several leukemias. It has been associated with multiple types of hepatoxicity, including asymptomatic elevation of liver enzymes, severe enzyme elevation with frank jaundice, and nodular regenerative hyperplasia (NRH). We present a case of a 68-year-old male with Crohn’s disease who simultaneously developed both severe drug induced liver injury and NRH secondary to 6-MP.
Case Description/Methods: A 68-year-old male with history of Crohn's presents with jaundice, dark urine, and pruritus for one month. He was diagnosed with Crohn’s approximately one year prior and improved with 6-MP and balsalazide. Six months after starting therapy, he developed right upper quadrant pain with ultrasound showing cholelithiasis and splenomegaly. Cholecystectomy was attempted but was aborted due to adhesions. A liver biopsy was performed instead due to a grossly cirrhotic appearance of the liver. This revealed intrahepatic cholestasis and macrovesicular steatosis without fibrosis. At that time, 6-methylmercaptopurine (6-MMP) was found to be significantly elevated at 6067 pmol/8 x 108 red blood cells, and 6-MP was discontinued. He then developed jaundice with total bilirubin 26.9 mg/dL (21 mg/dL direct), alkaline phosphatase 119 units/L, alanine aminotransferase 67 units/L, and aspartate aminotransferase 118 units/L. Platelets were found to be low at 93,000 cells/mcL. MRI revealed persistent splenomegaly but new-onset ascites. Repeat liver biopsy showed a cholestatic hepatitis with mild centrilobular inflammation and periportal fibrosis, consistent with drug-induced hepatotoxicity, and NRH simultaneously (Figure 1). Follow up laboratory evaluation showed improvement in bilirubin.
Discussion: This is the first described case of concurrent severe drug induced liver injury and NRH due to 6-MP therapy in a patient with Crohn’s disease. One product of 6-MP metabolism, 6-MMP, has been heavily implicated in its hepatotoxicity. This may be in the form of drug-induced liver injury, characterized by steatosis and scant centrilobular inflammation, or as NRH. NRH itself can progress to portal hypertension as demonstrated by ascites, splenomegaly, and thrombocytopenia, as in our patient. This case highlights the rare simultaneous presentation of severe acute liver injury and NRH in a patient with Crohn’s on 6-MP therapy and stresses the importance of close laboratory and symptom monitoring while on thiopurines.
Figure: Figure 1. (A) The reticulin stain shows alternating areas of hepatic cord hypertrophy and atrophy with a somewhat nodular appearance suggestive of nodular regenerative hyperplasia. (B) Trichrome stain does not show significant fibrosis. (C) The H&E stain shows lobular parenchyma with moderate canalicular and hepatocellular cholestasis with some feathery degeneration of hepatocytes, moderate lobular inflammation with centrilobular cholestasis.
Cesar Moreno indicated no relevant financial relationships.
Hajira Malik indicated no relevant financial relationships.
Chad Spencer indicated no relevant financial relationships.
Pallavi Patil indicated no relevant financial relationships.
Rajab Idriss indicated no relevant financial relationships.
Cesar Moreno, MD1, Hajira Malik, MD2, Chad Spencer, MD2, Pallavi Patil, MD2, Rajab Idriss, MD3. P0596 - Concurrent Mercaptopurine-induced Severe Liver Injury and Nodular Regenerative Hyperplasia in a Patient with Crohn’s Disease, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.